Herbal Supplements can cause dangerous interaction with prescription drugs.

supplThere is a common misconception among the public that herbal drugs are safe to take and that there are no side effects. A new study, published in the Journal of Alternative and Complementary Medicine, has looked at the interaction of John’s wort, a common herbal supplement used to treat a wide variety of conditions including depression.The research by the Wake Forest Baptist Medical Center specified the specific side effects associated with the drug including oral contraceptive, blood thinners, cancer chemotherapy and blood pressure medications, resulting in impaired effectiveness and treatment failure. The study consisted of a retrospective analysis of data from the National Ambulatory Medical Care Survey from 1993-2010. Harmful combinations of St. John’s wort were detected in 28 % of cases and possible drug interactions can include serotonin syndrome, which is a potentially fatal condition that causes high levels of the serotonin to accumulate in your body.

“Patients may have a false sense of safety with so-called ‘natural’ treatments like St. John’s wort,” said Sarah Taylor, M.D., of dermatology at Wake Forest Baptist and lead author of the study. “And it is crucial for physicians to know the dangers of ‘natural’ treatments and to communicate the risks to patients effectively.”

“Labeling requirements for helpful supplements such as St. John’s wort need to provide appropriate cautions and information.”
“Doctors also need to be trained to always ask if the patient is taking any supplements, vitamins, minerals or herbs, especially before prescribing any of the common drugs that might interact with St. John’s wort, Taylor said.”

Another study has linked traces of and prescription drugs to herbal and dietary supplements, potentially linked to idiosyncratic drug-induced liver injury, (DILI). Herbal supplements are not regulated, and DILI is a an adverse drug interaction which has been increasing in frequency correlated directly to herbal and dietary supplements. which are not regulated.

New guidelines from the American College of Gastroenterology include an overview of factors, diagnosis evaluation and causality assessment, factors, and management of hepatotoxicity due to pre-existing chronic liver disease or herbal/dietary supplement intake. One of the key focuses of the guidelines is on herbal and dietary supplements, which many doctors warn should be used with caution. DILI induced associated medications include antibiotics and green tea extract taken in high amounts. Although green tea extract has anti-oxidant properties high amounts can be toxic.

“A lot of have a preconceived notion that if it’s a natural product, it must be safe. But that is not necessarily the case,” said Herbert Bonkovsky, MD, FACG, co-author of the guidelines. “Most of these products are not well-regulated and have very little oversight. Traces of and prescription drugs have even been found in some herbal and dietary supplements. We encourage patients to talk to their doctor about all medications they are taking, and herbal and dietary supplements should be no exception.”

Source

Scott A. Davis, Steven R. Feldman, Sarah L. Taylor. Use of St. John’s Wort in Potentially Dangerous Combinations. The Journal of Alternative and Complementary Medicine, 2014; 140623135005002 DOI: 10.1089/acm.2013.0216

Naga P Chalasani, Paul H Hayashi, Herbert L Bonkovsky, Victor J Navarro, William M Lee, Robert J Fontana. ACG Clinical Guideline: The Diagnosis and Management of Idiosyncratic Drug-Induced Liver Injury. The American Journal of Gastroenterology, 2014; DOI: 10.1038/ajg.2014.131

 

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s